Bilateral Simultaneous Nonarteritic Anterior Ischemic Optic Neuropathy Associated with The Use of Sildenafil: A Case Report

Author

Ophthalmic Research Center, Shahid Beheshti University of Medical Sciences, Tehran, IR Iran

10.5812/rijm.39907

Abstract

Abstract Introduction: Nonarteritic anterior ischemic optic neuropathy (NAION) is a rare condition but one of the most important ocular side effects of sildenafil. Case Presentation:We presented a 65-year- old man with the history of sudden painless loss of vision in both eyes following taking sildenafil. Conclusions: Fundus examination revealed blurred margin and elevated disc in both eyes. Visual field defects were bilateral inferior altitudinal defects, and optical coherence tomography (OCT) displayed a prominent nerve fiber layer edema in both eyes. We asserted that use of sildenafil may lead to reduce blood pressure and interfere with microcirculation in the optic nerve head. So, the potential risks of unregulated over-the-counter sexual enhancement supplements such as sildenafil must be educated to the patients using these supplements.

Keywords